Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 105, NWS Louisville, KY

June 26, 2008Bourbon County, Fayette County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 26, 2008, 2:29 PM EDT for Bourbon County, Fayette County, Scott County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 2:29 PM EDT (18:29 UTC)
Expired
Jun 26, 2008, 3:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Bourbon County, KY, Fayette County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 117 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:10 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 26, 1:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EDT THU JUN 26 2008

.LATE MORNING UPDATE...

A SOUTHWEST FLOW WILL CONTINUE TO BRING WARM AND MOIST AIR INTO THE
REGION THIS AFTERNOON. BEST INSTABILITY REMAINS NORTH OF THE
FORECAST AREA BUT LIS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA
DROP TO -3 TO -4. WITH NO UPPER LEVEL TRIGGER WE WILL KEEP POPS IN
THE ISOLATED TO LOW CHANCE CATEGORY. CURRENT MAXIMUM TEMPERATURES
LOOK TOO BE ON TRACK. UPDATED FORECAST OUT SHORTLY.

SHORT RANGE (TODAY AND TONIGHT)...

UPPER AIR FLOW CONTINUES IN A ZONAL MANNER ACROSS THE NORTHER TIER
OF STATES NEAR THE CANADIAN BORDER. EARLY THIS MORNING...AS HAS BEEN
THE CASE OVER THE PAST SEVERAL DAYS...WEAK SHALLOW DISTURBANCES
EMBEDDED WITHIN THIS FLOW COUPLED WITH THE INFLUENCES OF
MESO-VORTICIES LEFT OVER FROM PREVIOUS CONVECTION AND THE NOCTURNAL
JET HAS DETERMINED WHERE OVERNIGHT CONVECTION DEVELOPS.

SCATTERED THUNDERSTORMS ARE OCCURING NOW ACROSS CENTRAL INDIANA
ALONG AN EAST WEST BOUNDARY LEFT OVER FROM A CONVECTIVE COMPLEX THAT
CROSSED THE STATE EARLIER THIS AFTERNOON. ANOTHER MESO-SCALE
CONVECTIVE SYSTEM IS SAGGING SOUTH ACROSS NORTHEASTERN MISSOURI.

KENTUCKY IS UNDER THE INFLUENCE OF THE TYPICAL MID-SUMMER
SUB-TROPICAL RIDGE CURRENTLY CENTERED ACROSS OUR SOUTHEASTERN
STATES. LIGHT SOUTHWESTERLY FLOW HAS BROUGHT HEAT AND INCREASED
HUMIDITY. THIS WILL CONTINUE TODAY WITH EXPECTED HIGHS IN THE LOWER
90S.

FORECAST SOUNDINGS SHOW AMPLE INSTABILITY THIS AFTERNOON WITH
MAXIMUM CAPE VALUES APPROACHING 2500 JOULES (GFS FORECAST) AND NOT
MUCH OF A MID LEVEL CAP. HOWEVER A TRIGGER MECHANISM FOR CONVECTION
THIS AFTERNOON SEEMS TO BE LACKING. THE SREF AND NAM HINT AT A
BETTER CHANCE OF SCATTERED AFTERNOON STORMS ALONG AND NORTH OF THE
OHIO RIVER...POSSIBLY RELATED FROM OUTFLOW BOUNDARIES SAGGING
SOUTHEAST FROM MORE WIDESPREAD STORMS EXPECTED TO OUR NORTHWEST. THE
GFS ON THE OTHER HAND SHOW LITTLE CONVECTIVE DEVELOPMENT OVER THE
REGION AT ALL.

WILL GO WITH 20 TO 30% POPS ACROSS SOUTHERN INDIANA...DIMINISHING
PRECIP CHANCES TO 20 PERCENT ACROSS OUR SOUTH. BASED ON THE ABOVE
MENTIONED FORECAST SOUNDINGS WITH HIGH CAPE AND DRY MID-LEVELS...ANY
ISOLATED STORMS THAT DO DEVELOP LATE TODAY MAY BECOME MARGINALLY
SEVERE WITH SMALL HAIL AND THE POTENTIAL FOR WET MICROBURSTS.

ISOLATED STORMS WILL DIMINISH THIS EVENING. TEMPERATURES WILL STAY
WARM...NOT DROPPING MUCH BELOW 70.

.LONG TERM (FRI THRU WED)...

FRI THRU SAT NIGHT...

TSTM CHCS WILL BE INCRSG DURG THIS PERIOD...MAXING OUT LATE SAT/SAT
NIGHT. MODELS CONTINUE TO SHOW LARGE SCALE PATTERN AMPLIFICATION
THRU THE PERIOD WITH SIGNIFICANT HEIGHT FALLS FOR OUR AREA...
ESPECIALLY BY SAT NIGHT...AS LONG WAVE TROF DIGS SEWD INTO THE MID
MS/OH VLYS. ASSOCIATED CDFNT WILL DROP SEWD AND APPROACH OUR NRN FA
BY LATE SAT AND LIKELY REACH INTO CENTRAL KY BY 12Z SUN. GFS A BIT
SLOWER THAN NAM WITH TIMING...WILL USE A COMBO OF THE SREF AND THE
MEAN GFS TO INCREASE TSTM CHCS TO LIKELY BY LATE SAT/SAT NIGHT AS
THE ENSEMBLES INDICATE HIEST QPF/POPS FROM 21Z SAT TO 06Z SUN. THIS
ALSO WOULD BE A PRIME TIME FOR SVR STORMS WITH LARGE AND MESOSCALE
FORCING.

TIL THEN...WILL LEAVE SCT TERMINOLOGY POPS FOR FRI/FRI NIGHT WITH A
DIURNAL MAX AS MOISTURE INCREASES SLOWLY. WILL RAISE TEMPS A BIT ON
FRI...THEY SHUD BE SIMILAR TO TDA.

SUN THRU WED...

WILL LEAVE THIS PERIOD DRY FOR NOW...THOUGH IF THE SLOWER GFS IS
CORRECT ...CHC POPS MAY NEED TO BE INSERTED AT LEAST FOR EARLY SUN
WITH THE SLOWER FRONTAL TIMING. PREV DISC FOR THIS PERIOD FOLLOWS:

FCST IS A BIT DIFFICULT AT THIS POINT SINCE IT DEPENDS ON HOW FAST
THE FRONT MOVES THROUGH THE REGION.  AS MENTIONED ABOVE...IF THE
TREND TURNS OUT BE SLOWER...THEN WELL HAVE MORE CLOUDS IN FOR
SUN/MON WITH SLIGHTLY COOLER TEMPS...AND A POSSIBILITY OF RAIN.  FOR
NOW HAVE LEANED HEAVILY ON THE ENSEMBLE SOLUTIONS HERE WHICH ARE A
BIT MORE OPTIMISTIC FOR DRY CONDITIONS SUNDAY-WED AS WE WILL BE
ENTRENCHED IN DEEP NW FLOW.  HOWEVER BY AROUND DAYS 6-7
(TUE-WED)...THE TROF IN THE EAST LOOKS TO LIFT OUT WITH H5 HEIGHTS
REBUILDING LEADING TO A MODERATION IN TEMPS AND DRIER CONDITIONS.
HIGHS THROUGH THE PD WILL BE IN THE MID TO UPPER 80S WITH LOWS IN
THE MID TO UPPER 60S.

&&

.AVIATION (18Z TAFS)...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL
KENTUCKY THIS AFTERNOON SO WE WILL MENTION VCTS IN THE TAFS AND
UPDATE WHEN THUNDERSTOMS BEGIN TO APPROACH A TAF SITE. THE STORMS
WILL DIMINISH AT BY MIDNIGH WITH VFR CONDITIONS EXPECTED THROUGH 18Z
FRIDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JA
LONG TERM....DK
AVIATION.....JA
Hazardous weather outlook, Jun 26, 10:45 AM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT THU JUN 26 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1045 AM EDT (945 AM CDT) THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MOST LIKELY ACROSS SOUTHERN INDIANA. STRONG INSTABILITY
LATE THIS AFTERNOON COUPLED WITH DRY AIR ALOFT MAY ALLOW SOME
STORMS TO BECOME STRONG. SMALL HAIL AND GUSTY WINDS ASSOCIATED
WITH WET MICROBURSTS WILL BECOME A THREAT WITH ANY STRONGER
STORMS. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO ACCOMPANY
ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL APPROACH THE OUTLOOK AREA SATURDAY NIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AFTERNOON AND
EVENING IN A MOIST...UNSTABLE ENVIRONMENT. THUNDERSTORMS SHOULD
BECOME MORE NUMEROUS BY SATURDAY AFTERNOON THROUGH MIDNIGHT SUNDAY.
SOME OF THESE STORMS MAY BE SEVERE WITH POTENTIAL FOR DAMAGING WINDS
AND LARGE HAIL. ALL STORMS WILL PRODUCE DANGEROUS LIGHTNING AND
PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

JSD/DK

In the hours before

Special weather statement, Jun 26, 1:48 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 PM EDT THU JUN 26 2008

KYZ035>037-039>043-046>049-054>057-262000-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND
148 PM EDT THU JUN 26 2008

SEVERAL CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE BLUEGRASS
REGION OF CENTRAL KENTUCKY THROUGH 3 PM EDT. ONE OF THESE STORMS WILL
MOVE ACROSS LEXINGTON BETWEEN 2 AND 2:30 PM. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH... SMALL HAIL... A BRIEF
PERIOD OF HEAVY RAIN... AND DANGEROUS CLOUD TO GROUND LIGHTING.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS.

JA
Local storm report, Jun 26, 2:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     LIGHTNING        2 SE FRANKFORT          38.17N 84.84W
06/26/2008                   FRANKLIN           KY   EMERGENCY MNGR

            *** 1 INJ *** 1 PERSON STRUCK BY LIGHTNING IN AREA OF
            INDUSTRIAL PARK

&&

BOXELL
Special weather statement, Jun 26, 2:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EDT THU JUN 26 2008

KYZ036-037-041-042-261900-
BOURBON-FAYETTE-HARRISON-SCOTT-
216 PM EDT THU JUN 26 2008

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GEORGETOWN...AND MOVING EAST AT
40 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 50 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:58 PM EDTSevere Thunderstorm WarningLMKHarrison, Nicholas32 min
Jun 26, 3:05 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas15 min
Jun 26, 6:43 PM EDTSevere Thunderstorm WarningLMKJefferson47 min
Jun 26, 6:48 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade42 min
Jun 26, 7:07 PM EDTSevere Thunderstorm WarningLMKOhio38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.